Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

After alcohol had cough syrup. Now have flu and high heart rate, numbness. What is wrong?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I had alcohol at 130 am...i went home and took cough medicine because i felt stuffed up...the next day i felt like i had the flu and my heart was racing..i had chills..felt like i had a fever but i body felt like it was this the result of making that mistake
Posted Sun, 15 Apr 2012 in General Health
Answered by Dr. Naveen Kumar 6 hours later

Thanks for the query

All the above symptoms described by you are the features of viral infection of the upper respiratory tract, commonly termed as flu.

Sometimes, when an individual takes chilled beverages, the blood vessels in the mucosa of the throat and nose goes in for spasm and thus reducing the blood supply to the mucosa of the nose and the throat and causing pooling of the blood. This is perceived as nasal stuffiness and sore throat. Once there is insufficient blood supply, the viruses and bacteria attack the mucosa of the throat and the nose, instigating an inflammatory process in the body. Thus the fever and other symptoms of flu are a result of an invasion by the micro-organisms.

I do not believe that all your symptoms could be due to the intake of cough medicine. It is just an onset of viral infection, which is usually self-limiting and weans off with-in a few days.

You need to prevent worsening of the symptoms and secondary bacterial infection with a few home remedies and medicines. I would suggest you to drink plenty of warm water - this will help in reducing the congestion in the nose and the throat and also keeps the body hydrated. Please do steam inhalations 3-4 times a day; avoid smoking, alcohol and coffee for few days till you recover. Also, you can try taking symptomatic medicines such as paracetamol for relief from fever and body ache and use saline nasal spray to reduce the nasal stuffiness.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor